Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 5, 2003, 6:38 PM EDT for 6 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 6:38 PM EDT (22:38 UTC)
- Expired
- May 5, 2003, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Anderson County, TN, Blount County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 052242
FFWMRX
TNC001-009-089-093-105-155-060145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE
BLOUNT COUNTY IN EAST TENNESSEE
JEFFERSON COUNTY IN EAST TENNESSEE
KNOX COUNTY IN EAST TENNESSEE
LOUDON COUNTY IN EAST TENNESSEE
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 945 PM EDT
* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING EAST
AROUND 50 MPH ACROSS THE WARNED AREA. THIS AREA OF THUNDERSTORMS
EXTENDS FARTHER WEST INTO MIDDLE TENNESSEE...WITH HEAVY RAIN
LIKELY TO CONTINUE ACROSS THE WARNED AREA FOR THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE...
OAK RIDGE...ROSEDALE...KARNS...CLINTON...POWELL...KNOXVILLE...
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO AN
INCH OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA
DURING THE PAST HOUR. AN ADDITIONAL TWO TO THREE INCHES OF RAIN WILL
BE POSSIBLE OVER THE NEXT TWO TO THREE HOURS...AS HEAVY RAIN
CONTINUES TO TRAIN OVER THE SAME AREAS.
AT 630 PM EDT...SPOTTERS REPORTED SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS BEGINNING TO DEVELOP.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3618 8410 3617 8378 3609 8362 3616 8359
3616 8341 3578 8347 3579 8438 3585 8433
3588 8433 3587 8429 3590 8425 3618 8436
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:15 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 5, 3:15 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT MON MAY 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT MON MAY 5 2003 ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER. BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON. ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY. SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS. AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR REASONABLE. AM INCLINED TO GO WITH A BLEND. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE. GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 66 80 66 82 / 90 80 50 60 TYS 65 78 64 81 / 90 90 40 60 TRI 60 77 60 77 / 90 80 40 60 OQT 65 78 65 81 / 90 80 40 60 .MRX... NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061. WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1120 AM EDT MON MAY 5 2003 ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON. .MRX... NC...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. TN...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. VA...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 955 AM EDT MON MAY 5 2003 WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT MON MAY 5 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE AFTERNOON HOURS. SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE BEEN REPORTED WITH THE STORMS IN MIDDLE TN. THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. PRELIM NUMBERS FOR COORDINATION ONLY: CHA 79 66 81 65 / 90 80 80 50 TYS 77 65 78 63 / 90 80 80 40 TRI 72 60 77 59 / 90 70 80 40 OQT 76 65 78 64 / 90 80 80 40 .MRX... NC...TORNADO WATCH UNTIL 1000 AM EDT. TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES. VA...NONE. BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1000 PM EDT SUN MAY 4 2003 MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.
Hazardous weather outlook, May 5, 4:25 PM EDT, 2 hours 13 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 425 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A HIGH RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS THE CUMBERLAND PLATEAU...WITH A MODERATE RISK ACROSS THE REST OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. A CLUSTER OF SEVERE THUNDERSTORMS (OVER MIDDLE TENNESSEE THIS AFTERNOON) IS EXPECTED TO MOVE EAST TODAY AND TONIGHT INTO THE SOUTHERN APPALACHIAN REGION...BRINGING THE LIKELIHOOD OF DAMAGING WINDS AND LARGE HAIL. IN ADDITION... ISOLATED TORNADOES WILL BE POSSIBLE. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND AGAIN ON WEDNESDAY... WHILE ACTIVITATION MAY BE NEEDED THE OTHER DAYS THROUGHOUT THIS WEEK. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 5, 1:00 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM 7SW TELLICO PLAINS TN WIND DAMAGE
05/05/03 MONROE SEVERAL TREES DOWN ON AND
ALONG RURAL VALE ROAD.
REPORTED BY SHERIFFS
DISPATCH.Local storm report, May 5, 3:24 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 SEQUATCHIE TREES DOWN COUNTYWIDE.
REPORTED BY SHERIFFS
DISPATCH.
0245 PM 3NW DUNLAP TN FUNNEL CLOUD
05/05/03 SEQUATCHIE FUNNEL CLOUD REPORTED AT
FREDONIA. REPORTED BY
SHERIFFS DISPATCH.
0300 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
HAMILTON COUNTY EMERGENCY
SERVICES DISPATCH.Local storm report, May 5, 4:23 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 RHEA NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
SHERIFFS DISPATCH.
0945 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 MEIGS NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
SHERIFFS DISPATCH.
0255 PM 5SW DUNLAP TN WIND DAMAGE
05/05/03 SEQUATCHIE SEVERAL TREES DOWN IN THE
TOWN OF DAUS. REPORTED BY
SHERIFFS OFFICE.
0320 PM CHARLESTON TN WIND DAMAGE
05/05/03 BRADLEY SEVERAL TREES DOWN IN
CHARLESTON. REPORTED BY
SHERIFFS OFFICE.
0345 PM TN WIND DAMAGE
05/05/03 MCMINN NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
SHERIFFS DISPATCH.Local storm report, May 5, 4:29 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 3S BENTON TN WIND DAMAGE
05/05/03 POLK SEVERAL TREES DOWN.
REPORTED BY SHERIFFS
DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:27 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 48 min |
| May 5, 5:31 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 44 min |
| May 5, 5:33 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 42 min |
| May 5, 5:44 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| May 5, 5:58 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 47 min |
| May 5, 6:31 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 14 min |
| May 5, 6:45 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 30 min |
| May 5, 8:32 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| May 5, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 35 min |
| May 5, 9:26 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea | 19 min |
| May 5, 9:36 AM EDT | Severe Thunderstorm Warning | MRX | Meigs | 24 min |
| May 5, 9:44 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn | 31 min |
| May 5, 9:49 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 41 min |
| May 5, 10:05 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 40 min |
| May 5, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 26 min |
| May 5, 2:35 PM EDT | Tornado Warning | MRX | Sequatchie | 25 min |
| May 5, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 32 min |
| May 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 35 min |
| May 5, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Polk | 35 min |
| May 5, 6:23 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 3 hr |
| May 5, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 56 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.